neobookRx
GuidelinesOther guideline

Head Injury: Using the GCS

Head Injury: Using the GCS

Adults
Children: <4 years
Calculating the GCS


Normal consciousness: GCS = 15/15

ADULTS:

E: EYE OPENING

  • 4. Spontaneous
  • 3. To speech
  • 2. To pain
  • 1. None

V: VERBAL RESPONSE

  • 5. Oriented
  • 4. Confused
  • 3. Inappropriate words
  • 2. Incomprehensible sounds
  • 1. None

(If ventilated or intubated, record T)

M: MOTOR RESPONSE

  • 6. Obeys commands
  • 5. Localises pain
  • 4. Normal flexion (withdraws)
  • 3. Abnormal flexion (decorticate)
  • 2. Extension (decerebrate)
  • 1. None

CHILDREN: <4 years

E: EYE OPENING

  • 4. Spontaneous
  • 3. To speech
  • 2. To pain
  • 1. None

V: VERBAL RESPONSE

  • 5. Alert, babbles, coos, words or sentences to usual ability
  • 4. Less than usual ability and/or spontaneous irritable cry
  • 3. Cries inappropriately
  • 2. Occasionally whimpers or moans
  • 1. None

(If ventilated or intubated, record T)

A grimace alternative to verbal responses should be used in preschool or intubated children.

G: GRIMACE

  • 5. Spontaneous normal facial/oromotor activity
  • 4. Less than usual spontaneous ability or response to touch stimuli only
  • 3. Vigorous grimace to pain
  • 2. Mild grimace to pain
  • 1. No response

M: MOTOR

  • 6. Obeys commands or performs normal spontaneous movements
  • 5. Localises pain or withdraws to touch
  • 4. Withdraws from pain
  • 3. Flexion to pain (decorticate)
  • 2. Extension to pain (decerebrate)
  • 1. None

Calculating the GCS:

GCS score = (E+M+V)

Best possible score = 15; worst possible score = 3

  • Describe the 3 individual components (eye-opening, verbal response and motor response) in all communications and record scores for each modality
  • Base total score on a sum of 15 (for example 13/15)
  • Include a grimace alternative to the verbal score in the paediatric version to allow scoring for pre-verbal children
NeoHealth® ID 18876 · updated 9/15/2021